What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 28, 12:55 AM PST, 5 hours 5 minutes earlier.
Area forecast discussion, Mar 28, 12:55 AM PST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
155 AM PDT Mon Mar 28 2022
.SYNOPSIS...
Today will feature periods of mountain snow, rain showers in the
lower elevations, notably cooler temperatures, and a few
thunderstorms this afternoon and evening. Travel over Sierra
passes may be affected at times especially this morning. The
remainder of the week looks dry with temperatures a few degrees
above average, and periods of afternoon breezes.
&&
.DISCUSSION...
The leading edge of the primary precip band in central CA is on
track to reach the Sierra early this morning between 4-7 AM, with
a push into the Tahoe basin and parts of far western NV after
7 AM--a bit later onset compared to previous guidance. For the
remainder of the day, bands of rain and snow showers will continue
developing especially south of US-50, with a few thunderstorm
cells added to the mix by mid-late afternoon and sustained into
this evening, aided by a weak upper disturbance over northern NV.
Later this evening and overnight, the general idea presented by
the high resolution guidance is for wrap-around shower bands over
northern NV to push back southward across the I-80 and US-50
corridors, with lingering showers from west central NV southward
to Mineral and Mono counties through Tuesday morning.
Lower elevation rain details...
The showery nature will produce hit or miss amounts, reflected by
the varied probabilities of 0.10" rainfall ranging from 20-60%
for much of western NV and northeast CA, while chances for at
least 0.25" range from 5-25% in the latest blended guidance. The
higher end of this range generally favors areas south of US-50,
while the lower end is indicated for northwest NV, associated with
the upper low center appearing to track a bit farther south
across southeast CA-northern AZ. Even so, the final location of
the heavier showers/t-storms and subsequent wrap-around bands this
afternoon through tonight could produce a few "winning" precip
totals farther north and "losing" totals farther south.
Sierra precip/snow details...
The bulk of the Sierra snow and travel impacts is likely to occur
this morning as the primary band moves in. Then as the transition
to convective shower bands takes place this afternoon and
evening, additional snowfall will become more spotty. Snow levels
initially at high elevation near 8000 feet will quickly settle
near 6000 feet as wet bulb cooling sets in early this morning, and
remain at similar levels through much of the event, except edging
upward to around 6500 feet during the afternoon. The projected
accumulations in the advisory area still look on target with the
higher end of the 5-10" range favored for Alpine-Mono counties,
while areas north of about Carson Pass appear headed for the lower
end of this range. Below 7000 feet, a shorter duration of
nighttime snow with the slight delay in onset time early this
morning will limit snow accumulations to less than 4" on unpaved
surfaces. Most roads below 7000 feet will likely be wet through
today, except short periods of slush through mid-morning during
heavier snow rates.
Thunderstorm details...
A few embedded lightning strikes are possible around midday or
early afternoon near the Sierra with the primary precip band,
then later this afternoon the potential for isolated lightning
expands to include much of western NV and northeast CA with
shallow convection in a cool but slightly unstable air mass.
The stronger cells may also produce brief periods of accumulating
pellet/small hail showers and localized wind gusts to 40 mph. If
you are planning outdoor activities this afternoon, be prepared
to seek shelter if a thunderstorm develops near your location.
Tuesday through early next week...
Temperatures on Tuesday will have a slight rebound to the lower-
mid 60s for lower elevations and lower-mid 50s near the Sierra,
although it will seem cooler with moderate northwest breezes
(gusts 20-25 mph) and lingering clouds into the afternoon.
Temperatures will generally be about 5-10 degrees above average
into next weekend with the pattern appearing to favor a flatter
west to northwest flow. A weak shortwave passage brushing by to
the north Wednesday-Thursday brings a bit of cooling and
northwest to north breezes, then another trough later in the
weekend into next Monday may bring a few showers and a similar
slight drop in temperatures. Precip looks more sparse with this
system compared to previous ensemble guidance, and no other
meaningful chances for rain or snow are indicated through the
first week of April. MJD
&&
.AVIATION...
Southerly winds will continue through approximately 18z with FL100
winds sustained around 40-60 kts and valley gusts of 20-30 kts,
locally up to 40 kts south of US-50. Expect turbulence across the
Sierra along with bouts of wind shear. WNW winds to follow into
this afternoon, peak gusts 15-25 kts.
Rain and snow evident on radar in the Sacramento Valley as of the
time of writing will continue eastward, reaching the Sierra between
11-13z, and spreading into western Nevada between 14-16z. Light
slushy accumulations up to 1" of snow are possible through 18z
Monday at Sierra terminals, and while rain/snow showers are likely
through the day, runway accumulation will be hard to come by given
the high sun angle this time of the year. Western Nevada terminals
will only see rain showers. There are also chances for thunderstorms
(10-20% at any given location) from 18z-03z today. Storms may
produce a brief heavy downpour, hail and/or graupel, and lightning.
Precipitation will be banded and showery in nature, meaning there
may be rapid changes to CIGS/VIS over short distances and terrain
obscuration should be anticipated across the region. High resolution
CAMs are indicating an organized band of showers developing tonight
near/north of I-80 moving from north to south, which may bring
another period of precipitation to KRNO/KCXP/KMEV/KNFL/KTRK/KTVL
overnight. All signs point toward this band weakening and/or
dissipating between 13-16z Tuesday. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 8 PM PDT Monday NVZ002.
CA...Winter Weather Advisory until 8 PM PDT Monday CAZ072-073.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Mar 28, 1:49 AM PST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service RENO NV
249 AM PDT Mon Mar 28 2022
CAZ070>073-NVZ001>005-290000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
249 AM PDT Mon Mar 28 2022
...Cooler With Showers and Thunderstorms Today...
* Valley rain and mountain snow showers will reach the Sierra by
daybreak, spreading into western Nevada through the morning. Be
prepared for delays and wet or snow covered mountain passes if
you need to travel over the Sierra today. Showers will linger
tonight, diminishing into Tuesday morning.
* Liquid totals (0.50 to 1 inch) will be highest along the Sierra
crest from Tahoe south through Mono County, with light amounts
for communities (0.25 inch or less) in the eastern Sierra and
western Nevada south of Interstate 80. Locally higher totals are
possible due to the showery nature of the precipitation. There
is a 10-20% chance of thunderstorms today which may impact
outdoor recreation.
* Snow levels will remain near and above 6000 feet, with snow
accumulations mainly limited to passes above 7000 feet due to
the recent warmth and late-March sun angle. The only exception
will be early this morning, where light, slushy accumulations
may occur as low as 6000 feet. The high Sierra could pick up 5
to 10 inches of snow, with locally higher amounts in Alpine and
Mono Counties.
* While nothing out of the ordinary, it will be significantly
cooler today compared to the recent warmth and highs may
struggle to reach 60 degrees in the warmest of valleys.
* Breezy southerly winds this morning may bring travel
difficulties for high profile vehicles and choppy conditions to
area lakes. Winds to turn northwesterly and become lighter this
afternoon.
http://weather.gov/reno